Why Do GPs Call Topical Steroid Withdrawal (TSW) Red Skin Syndrome (RS | Balmonds
Important Delivery Update During COVID-19 Crisis Important Delivery Update During COVID-19 Crisis
Home / Info Hub / Why Do GPs Call Topical Steroid Withdrawal (TSW) Red Skin Syndrome (RSS)?

Why Do GPs Call Topical Steroid Withdrawal (TSW) Red Skin Syndrome (RSS)?

Why Do GPs Call Topical Steroid Withdrawal (TSW) Red Skin Syndrome (RSS)?

It can get a bit confusing, distinguishing between all the different terms used for what is basically the same thing! But why do different people use different names for the condition?

The reason lies in the way the effects of topical corticosteroids were looked at historically. What came to be called red skin syndrome, or RSS, is clearly visible in pale-skinned patients, and is very obviously not the eczema that the steroids were prescribed to treat. It manifests as inflamed, painful, flushed, hot skin on the face, the arms (in ‘sleeves’) and even all over the whole body; RSS shows up as clearly bright red on white skin, very different to the itchy, bumpy, weeping patches that characterise eczema.

So because RRS was clearly distinguishable from eczema in patients who'd been using steroids to treat their chronic skin condition, it could be diagnosed as a separate issue and needed a specific name. Red skin syndrome was therefore recognised as a possible side-effect of the long-term or inappropriate use of topical steroids by dermatologists and GPs, even if it was seen as very rare.

The term is still in use, although most people now recognise that it’s problematic, as it excludes those with skin that doesn’t turn red when inflamed, and could lead to the under-reporting of a very serious condition.

Topical steroid withdrawal (or TSW) is a term that’s come from those going through it, rather than the medical profession. People suffering from the side-effects of topical steroids came to recognise a wide range of symptoms as being associated with their use of steroids. These also include oedema (swelling), flaking skin, elephant skin, exhaustion, and oozing, as well as the the inflammation and flushes of so-called red skin syndrome.

Topical steroid withdrawal is still a controversial diagnosis; not all GPs and dermatologists recognise that it exists, except as a very rare reaction to strong and inappropriately used steroids. The idea that people can suffer such extreme effects from ‘properly’ prescribed topical steroids is not always welcomed by those who are used to prescribing topical corticosteroids as a routine (if usually carefully monitored) treatment for eczema.

For more discussion about the terms used for topical steroid withdrawal syndrome, see our article Why Language Matters When We Talk About Topical Steroid Withdrawal.

For more information on topical steroid withdrawal syndrome, see our TSW info hub, and the ITSAN website.

Posted on: Jun 07, 2020

Join The Balmonds Community

Sign up here to receive free expert advice and tips on managing skin conditions. Plus special offers!

Other articles you may be interested in: